Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 162, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 14, 2010, 4:52 PM CDT for Barber County, Pratt County, Kansas. It was in force for 38 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2010, 4:52 PM CDT (21:52 UTC)
- Expired
- Aug 14, 2010, 5:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Barber County, KS, Pratt County, KS
The radar
The Vance AFB radar (KVNX), 96 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 5:05 PM CDT | TSTM WND GST 65 | 1 N Sawyer, KS | THIS REPORT WAS RELAYED BY THE PRATT COUNTY EM...AN ESTIMATED 60 TO 70MPH GUST. |
| Aug 14, 5:20 PM CDT | TSTM WND GST 60 | 6 N Isabel, KS | |
| Aug 14, 5:24 PM CDT | TSTM WND DMG | 4 N Isabel, KS | THREE TO 4 INCH TREE LIMBS WERE DOWNED BY WIND. |
| Aug 14, 5:32 PM CDT | TSTM WND GST 60 | 4 N Isabel, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 14, 3:59 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 131 J/kg
- Mixed-layer CIN
- -358 J/kg
- Mixed-layer LCL
- 2294 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
050 WUUS53 KDDC 142152 SVRDDC KSC007-151-142230- /O.NEW.KDDC.SV.W.0162.100814T2152Z-100814T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 452 PM CDT SAT AUG 14 2010 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL BARBER COUNTY IN SOUTH CENTRAL KANSAS... SOUTHEASTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 530 PM CDT * AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR COATS...AND MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... COATS... SAWYER... ISABEL... MAINLY RURAL AREAS OF NORTHERN BARBER AND SOUTHEASTERN PRATT COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3741 9888 3755 9887 3763 9846 3734 9845 TIME...MOT...LOC 2152Z 270DEG 19KT 3747 9882 WIND...HAIL <50MPH 1.00IN $$ AWJ
1 follow-up statement
736 WWUS53 KDDC 142212 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 512 PM CDT SAT AUG 14 2010 KSC007-151-142230- /O.CON.KDDC.SV.W.0162.000000T0000Z-100814T2230Z/ PRATT KS-BARBER KS- 512 PM CDT SAT AUG 14 2010 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL BARBER AND SOUTHEASTERN PRATT COUNTIES UNTIL 530 PM CDT... AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR SAWYER...AND MOVING EAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... SAWYER... ISABEL... MAINLY RURAL AREAS OF NORTHERN BARBER AND SOUTHEASTERN PRATT COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... STORM SPOTTERS REPORTED WIND GUSTS OF 60 TO 70 MPH ONE MILE NORTH OF SAWYER WITH THIS STORM AT 505 PM. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3739 9877 3757 9879 3763 9846 3734 9845 TIME...MOT...LOC 2209Z 270DEG 19KT 3747 9871 WIND...HAIL 70MPH 1.00IN $$ AWJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:40 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Aug 14, 3:40 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 340 PM CDT SAT AUG 14 2010 .DISCUSSION... DAYS 1-2... CONSIDERABLE UNCERTAINTY EXISTS REGARDING EVOLUTION OF THUNDERSTORMS AND THE INTERACTION OF MESOSCALE BOUNDARIES THROUGH MONDAY. IN THE ABSENCE OF WELL DEFINED SYNOPTIC SCALE FEATURES MOVING THROUGH WESTERN KANSAS AND PERSISTENCE OF A MOIST, LARGELY UNCAPPED ENVIRONMENT, CONFIDENCE IN THE LOCATION AND INTENSITY OF THUNDERSTORM DEVELOPMENT IS LOW. THE GREATEST CHALLENGES FOR THE SUNDAY-MONDAY PERIOD ARE THE FOLLOWING: 1) THUNDERSTORM TIMING AND COVERAGE; 2) EXTENT OF CLOUD COVER; AND 3) TEMPERATURES. THE NUMERICAL MODELS ARE SIMILAR IN HANDLING THE SYNOPTIC SCALE FEATURES, AND THE 12Z ECMWF SOLULTION IS VERY CLOSE TO THE GFS THROUGH MONDAY, ALTHOUGH THE GFS IS SLIGHTLY FARTHER SOUTH THAN THE ECMWF WITH THE CONVECTIVE CLUSTER MONDAY NIGHT. THE MODELS HAVE TENDED TO BE TOO FAR NORTH WITH THUNDERSTORM CLUSTERS THIS SUMMER, AND THE MORE SOUTHERN TRACK OF THE GFS APPEARS TO BE MORE LIKELY. THE GFS LARGELY WAS USED FOR GRID MODIFICATIONS. THE WEAK UPPER LEVEL COLD POOL MOVING THROUGH CENTRAL KANSAS THIS AFTERNOON HAS SUPPORTED AN AREA OF PERSISTENT HIGH BASED SHOWERS AND A FEW THUNDERSHOWERS THAT EXTENDED FROM NEAR HAYS TO JUST EAST OF DODGE CITY EARLY THIS AFTERNOON. THE FRONT THAT MOVED THROUGH WESTERN KANSAS FRIDAY AFTERNOON HAS RETREATED AS A WARM FRONT AND...BASED ON RADAR DATA AND SURFACE OBSERVATIONS...EXTENDED NEAR A LINE FROM FRIEND TO PRATT EARLY THIS AFTERNOON. WITH CONTINUED SURFACE HEATING AND EROSION OF THE MID LEVEL WARM POOL BY ELEVATED SHOWERS, SURFACE BASED THUNDERSTORMS PROBABLY WILL DEVELOP BY LATE AFTERNOON NORTH OF DODGE CITY. SUFFICIENT DEEP LAYER SHEAR EXISTS TO SUPPORT SOME ORGANIZATION OF THUNDERSTORM ACTIVITY, AND A FEW THUNDERSTORMS LIKELY WILL PRODUCE HAIL LARGER THAN QUARTERS AND GUSTY DOWNBURST WINDS. THESE THUNDERSTORMS LIKELY WILL MOVE INTO CENTRAL KANSAS THIS EVENING. AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE DAKOTAS TO THE GREAT LAKES BY SUNDAY MORNING, AND A REINFORCING SURGE OF COLD AIR WILL MOVE ACROSS KANSAS TONIGHT. ENHANCED UPSLOPE FLOW AND MOISTURE POOLING BEHIND THE FRONT WILL SUPPORT DEVELOPMENT OF THUNDERSTORMS IN EASTERN COLORADO THAT SHOULD MOVE INTO WESTERN KANSAS BY MIDNIGHT AND PROPAGATE INTO CENTRAL KANSAS BY SUNRISE. AS THE UPPER LEVEL TROUGH RIPPLES ACROSS THE NORTHERN UNITED STATES TONIGHT AND SUNDAY, KANSAS WILL BE INFLUENCED BY UPPER LEVEL DIVERGENCE IN THE ENTRANCE REGION OF THE JET STREAK. UPWARD VERTICAL MOTION SHOULD CONTINUE THROUGH THE DAY SUNDAY, AND WIDESPREAD MID LEVEL CLOUDINESS WITH SCATTERED SHOWERS AND THUNDERSHOWERS SHOULD PERSIST. THE SURFACE FRONT WILL EXTEND FROM NORTHERN ARKANSAS ACROSS SOUTHERN OKLAHOMA INTO SOUTHEAST COLORADO SUNDAY EVENING, AND MOST OF THE STRONGER THUNDERSTORMS WILL BE WELL TO THE SOUTH OF SOUTHWEST KANSAS SUNDAY AFTERNOON. UPSLOPE FLOW OF MOIST AIR INTO EASTERN COLORADO SHOULD SUPPORT DEVELOPMENT OF A THUNDERSTORM CLUSTER LATE SUNDAY, AND THE THUNDERSTORM CLUSTER LIKELY WILL MOVE ACROSS THE SOUTHWEST CORNER OF KANSAS SUNDAY NIGHT. CHANCES FOR THUNDERSTORMS WILL BE LESS ON MONDAY, ALTHOUGH ANOTHER ROUND OF THUNDERSTORMS MAY MOVE OFF THE ROCKIES INTO WESTERN KANSAS MONDAY EVENING AS THE UPPER LEVEL CYCLONE EVIDENT ON SATELLITE IMAGERY NEAR 128W APPROACHES THE CENTRAL PLAINS. THE MOST WIDESPREAD THUNDERSTORMS PROBABLY WILL BE ACROSS THE NORTHERN HALF OF KANSAS MONDAY NIGHT. DAYS 3-7... A WET REGIME WILL REMAIN IN PLACE FOR SOUTHWEST KANSAS MONDAY NIGHT INTO EARLY ON TUESDAY AS THE MODELS ARE CONSISTENT IN DISPLAYING A FRONT STALLED ALONG THE SOUTHERN EDGE OF THE WESTERLIES FROM NORTHERN OKLAHOMA INTO CENTRAL COLORADO. THIS WILL ALLOW A VERY MOIST EAST/SOUTHEAST WIND NORTH OF THE FRONT WITH DEWPOINTS IN THE MID 60S TO NEAR 70 ABLE TO PENETRATE THE FRONT RANGE REGION OF COLORADO. SYNOPTICALLY, THIS IS A CLASSIC SETUP FOR CONVECTIVE DEVELOPMENT ACROSS EASTERN COLORADO DURING THE EARLY TO MID AFTERNOON AND SUBSEQUENT TRACKING OF AN MCS ACROSS WESTERN KANSAS DURING THE EVENING TO OVERNIGHT HOURS. MUCAPE VALUES ARE PROGGED TO REMAIN AROUND A 1000 J/KG INTO THE EARLY OVERNIGHT HOURS AND WITH DEEP LAYER SHEAR OVER 40 KNOTS, I SUSPECT A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE. TUESDAY IS THEN SHAPING UP TO BE A TRANSITION PERIOD AS ANY LINGERING MORNING CONVECTION FROM THE AFOREMENTIONED MCS, WILL SLIDE EAST OF THE FORECAST AREA BY LATE MORNING WHILE THE UPPER RIDGE BEGINS TO AMPLIFY OVER THE SOUTHERN TO CENTRAL ROCKIES. THIS WILL ALLOW SUBSIDENCE TO DOMINATE THE CENTRAL HIGH PLAINS BY AFTERNOON WITH DRY CONDITIONS PREVAILING INTO THE EVENING HOURS. HIGH TEMPERATURES WILL BE A TAD TRICKY ON TUESDAY AS SOILS ARE EXPECTED TO BE WET AND WITH THE AIRMASS HAVING BEEN WORKED OVER BY OVERNIGHT CONVECTION, WILL AIM FOR HIGHS IN THE MID 80S TO AROUND 90. HEAT WILL THEN RETURN TO THE CENTRAL HIGH PLAINS FOR WEDNESDAY AND THURSDAY AS THE UPPER RIDGE BEGINS TO SLIDE EAST INTO THE PLAINS WHILE THE LEE TROUGH DEEPENS ALONG THE FRONT RANGE REGION OF COLORADO. THIS WILL KEEP VERY WARM SOUTH TO SOUTHWEST SURFACE WINDS ACROSS THE FORECAST AREA WITH HOT CONDITIONS EXPECTED. 700MB TEMPERATURES OF +14 TO +17C SHOULD BE OVER THE PLAINS AND WITH STRONG INSOLATION ALLOWING FOR MIXING POSSIBLY UP TO THIS HEIGHT, HIGHS IN THE MID TO UPPER 90S LOOK VERY LIKELY ALTHOUGH A FEW SITES MAY CRACK 100. THURSDAY NIGHT INTO FRIDAY NIGHT WILL TURN SLIGHTLY MORE ACTIVE AS THE MODELS DO HINT AT MODEST SHORT WAVE PLOWING INTO THE RIDGE AXIS WHILE ALSO PUSHING A WEAK COLD FRONT INTO THE CENTRAL HIGH PLAINS. ANTICIPATE AT LEAST A SLIGHT CHANCE FOR THUNDERSTORMS COMING FROM THESE CONDITIONS THURSDAY NIGHT AND POSSIBLY FRIDAY NIGHT IF THE BOUNDARY STALLS SOMEWHERE NEAR THE FORECAST AREA. OTHERWISE, TEMPERATURES SHOULD STAY ON THE WARM SIDE WITH READINGS IN THE 90S EXPECTED. && .AVIATION... RATHER CHALLENGING AVIATION FORECAST FOR THE DDC, GCK AND HYS TERMINALS OVER THE NEXT 24 HOURS AS MANY QUESTIONS EXIST INVOLVING CONVECTION. INITIALLY FOR THIS AFTERNOON TO EVENING, A WARM FRONT LIFTING NORTHWARD ACROSS FAR SOUTHERN KANSAS LOOKS TO BE SETTING THE STAGE FOR CONVECTIVE INITIATION NORTH OF THE DDC AND GCK TERMINALS WHILE LIKELY STAYING JUST SOUTH OF HYS. NONETHELESS, THIS WILL HAVE TO BE WATCHED VERY CLOSELY FOR THE HYS TERMINAL AS IT REMAINS POSSIBLE CONVECTION COULD TRIGGER FURTHER NORTH THAN EXPECTED. OTHERWISE, EXPECT CEILING AND VISIBILITY VALUES TO REMAIN VFR THROUGH THE OVERNIGHT HOURS. ATTENTION THEN SHIFTS TOWARD SUNDAY MORNING AS FAVORABLE LIFT WILL BRING A CHANCE FOR SHOWERS TO MOST OF THE TERMINALS. NOT EXPECTING ANY IFR CEILINGS BUT WOULD NOT BE SHOCKED TO SEE SOME MVFR CEILINGS BY SUNRISE. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 83 64 85 / 40 40 50 30 GCK 98 66 80 65 / 40 40 60 30 EHA 98 67 82 65 / 40 50 50 20 LBL 98 70 81 67 / 30 40 50 30 HYS 93 67 82 64 / 40 30 30 20 P28 102 73 91 70 / 40 50 50 20 && .DDC WATCHES/WARNINGS/ADVISORIES...NONE. && FN01/32
Hazardous weather outlook, Aug 14, 3:47 PM CDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 347 PM CDT SAT AUG 14 2010 KSZ030-031-043>046-061>066-074>081-084>090-151200- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 347 PM CDT SAT AUG 14 2010 /247 PM MDT SAT AUG 14 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL EXIST OVER MOST OF THE OUTLOOK AREA THROUGH TONIGHT. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL INITIALLY EXIST LATE THIS AFTERNOON TO EARLY EVENING MAINLY EAST OF HIGHWAY 283 AND SOUTH OF STATE HIGHWAY 96. LARGE HAIL UP TO THE SIZE OF QUARTERS WILL BE THE PRIMARY HAZARD FROM ANY STORMS THAT DO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL REMAIN A POSSIBILITY FOR SUNDAY INTO MONDAY. ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED...SOME ISOLATED STRONG STORMS CAPABLE OF PRODUCING DIME SIZE HAIL MAY BE POSSIBLE NEAR THE OKLAHOMA BORDER. A CHANCE FOR THUNDERSTORMS WILL REMAIN IN THE FORECAST MONDAY NIGHT WITH CONDITIONS LOOKING FAVORABLE FOR A FEW STRONG TO SEVERE THUNDERSTORMS DURING THE EVENING TO OVERNIGHT HOURS. ADDITIONAL CHANCES FOR THUNDERSTORMS WILL EXIST THURSDAY NIGHT AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND PERSISTING INTO THE EVENING HOURS. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 4:07 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pratt, Stafford | 38 min |
| Aug 14, 4:41 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa | 25 min |
| Aug 14, 5:30 PM CDT | Special Weather Statement | DDC | Ness | 45 min |
| Aug 14, 5:30 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 15 min |
| Aug 14, 5:36 PM CDT | Special Weather Statement | DDC | Comanche, Pratt | 39 min |
| Aug 14, 5:36 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Rush | 39 min |
| Aug 14, 6:06 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 54 min |
| Aug 14, 6:09 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Pawnee, Rush | 51 min |
| Aug 14, 6:56 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.